Hail, Wayne
- When
- August 16, 3:04 PM CST
- Where
- Wayne County, Greenville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -90.470
Storms consolidated along a cold front as it moved southeast across Illinois and Missouri. A very warm and moist air mass ahead of the front resulted in more than adequate instability to sustain severe storms as the front settled southeastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Storms consolidated along a cold front as it moved southeast across Illinois and Missouri. A very warm and moist air mass ahead of the front resulted in more than adequate instability to sustain severe storms as the front settled southeastward. Rather weak mid-level winds were compensated for by strong instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 16, 12:50 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 150 PM CDT THU AUG 16 2012 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 150 PM CDT THU AUG 16 2012 CONVECTION TAKING SHAPE IN UNSTABLE AIRMASS OVER SOUTHERN MISSOURI...AND ALONG INTERSTATE 64 IN SOUTHERN ILLINOIS. FORECAST STILL ON TRACK...WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED INTO TONIGHT...AS A FRONTAL BOUNDARY MOVES SOUTH ACROSS THE AREA. A FEW STRONG TO SEVERE STORMS EXPECTED...ESPECIALLY INTO THE EVENING HOURS. POPS WILL DIMINISH FROM NORTH TO SOUTH FRIDAY MORNING...WITH MAINLY DRY WEATHER FORECAST BY FRIDAY NIGHT. MOISTURE IS NEVER SHUNTED TOO FAR SOUTH OF THE AREA THIS WEEKEND. SOME OF THE MODELS SUGGEST PRECIP THIS WEEKEND...BUT A CONSENSUS HAS NOT BEEN REACHED AT THIS TIME. WILL HOLD ON ANY POP INCLUSION...AND MONITOR THE TRENDS. AFTER A WARM HUMID DAY TODAY...IT WILL NOT BE A WARM FRIDAY THROUGH THE WEEKEND IN THE WAKE OF THE FRONT. GFS MOS STILL SEEMS A BIT TOO COOL. .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 150 PM CDT THU AUG 16 2012 AN UPPER LEVEL TROF WILL REMAIN OVER THE EASTERN HALF OF THE U.S. SUNDAY AND THROUGH MUCH OF THE WORK WEEK. UNSEASONABLY COOLER AND DRIER AIR AT THE SURFACE WILL PERSIST THROUGH TUESDAY...THEN A RETURN OF SOUTHERLY FLOW WILL BRING WARMER AIR AND INCREASING DEW POINTS TO THE PAH FORECAST AREA WEDNESDAY INTO THURSDAY. GFS AND ECMWF KEEP US DRY THROUGH WEDNESDAY...THEN GFS BRINGS LOW PRESSURE AND SIGNIFICANT PRECIP TO THE REGION WEDNESDAY NIGHT AND ESPECIALLY INTO THURSDAY. ECMWF KEEPS US DRY THROUGH THE FORECAST PERIOD WITH A SURFACE HIGH JUST OFF TO OUR SOUTHEAST. CONSENSUS AT THIS TIME IS TO KEEP THE AREA DRY...BUT FORECAST CONFIDENCE IS LOWER FOR THIS TIME PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1203 PM CDT THU AUG 16 2012 GENERALLY VFR CONDITIONS...WITH SSW WINDS 5-15 KTS TURNING NORTH WITH A FRONTAL PASSAGE LATE TONIGHT. CONVECTION IS EXPECTED...BUT NOT INCLUDED IN THE TAFS AT THIS TIME...GIVEN UNCERTAINTY WITH RESPECT TO TIMING AND COVERAGE. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 340 AM CDT THU AUG 16 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 340 AM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF STORMS TODAY AND TONIGHT. THIS INCLUDES A SLIGHT RISK OF SEVERE STORMS. THE BEST CHANCE TIME PERIOD FOR SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING...AND THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORMS WILL END FRIDAY MORNING. SEVERE STORMS ARE NOT ANTICIPATED FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY INTO TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 221 PM CDT THU AUG 16 2012 ILZ084-162000- JACKSON IL- 221 PM CDT THU AUG 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY IN SOUTHERN ILLINOIS UNTIL 300 PM CDT... AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF AVA...OR 12 MILES WEST OF MURPHYSBORO...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS THAT MAY BE IMPACTED INCLUDE... MURPHYSBORO...CARBONDALE AND DE SOTO.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 2 SE AVA 37.87N 89.47W
08/16/2012 M0.50 INCH JACKSON IL LAW ENFORCEMENT
&&
CTNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL GORHAM 37.72N 89.48W
08/16/2012 E2.50 INCH JACKSON IL EMERGENCY MNGR
ALMOST TENNIS BALL-SIZED HAIL IN GORHAM
&&
DRSThe national radar mosaic for the moment the first event began.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A wind gust to 68 mph was measured.
Wind gusts were estimated near 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398274, 398276, 398277, 398278, 398279, 398281.